Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2018, 9:16 PM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 9:16 PM EDT (01:16 UTC)
- Expired
- Jul 5, 2018, 10:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, KY, Laurel County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:16 PM EDT | TSTM WND GST 70 | 2 Nw Lily, KY | REPORTED BETWEEN MILE MARKERS 33 AND 34 ON I-75. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WUUS53 KJKL 060116
SVRJKL
KYC121-125-235-060200-
/O.NEW.KJKL.SV.W.0064.180706T0116Z-180706T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
916 PM EDT THU JUL 5 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southeastern Laurel County in south central Kentucky...
Northwestern Knox County in southeastern Kentucky...
Northwestern Whitley County in south central Kentucky...
* Until 1000 PM EDT.
* At 915 PM EDT, a severe thunderstorm was located over Sublimity
City, or near London, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
London, Fariston, Moore Hill, Lily, Rossland, Deering, North
Corbin, Hightop, London-Corbin Airport, Faber, Youngs Creek and
Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 8422 3715 8400 3683 8394 3683 8428
TIME...MOT...LOC 0115Z 000DEG 18KT 3708 8412
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN2 follow-up statements
551 WWUS53 KJKL 060130 SVSJKL Severe Weather Statement National Weather Service JACKSON KY 930 PM EDT THU JUL 5 2018 KYC121-125-235-060200- /O.CON.KJKL.SV.W.0064.000000T0000Z-180706T0200Z/ Laurel KY-Knox KY-Whitley KY- 930 PM EDT THU JUL 5 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR SOUTH CENTRAL LAUREL...NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES... At 930 PM EDT, a severe thunderstorm was located over Dorthae, or 8 miles south of London, moving south at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Emergency management. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... London, Fariston, Moore Hill, Lily, Rossland, Deering, North Corbin, Hightop, London-Corbin Airport, Faber, Youngs Creek and Indian Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3713 8422 3713 8400 3683 8394 3683 8428 TIME...MOT...LOC 0130Z 000DEG 18KT 3700 8412 HAIL...0.75IN WIND...60MPH $$ GEOGERIAN
833
WWUS53 KJKL 060201
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1001 PM EDT THU JUL 5 2018
KYC121-125-235-060211-
/O.EXP.KJKL.SV.W.0064.000000T0000Z-180706T0200Z/
Laurel KY-Knox KY-Whitley KY-
1001 PM EDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAUREL...
NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3713 8422 3713 8400 3683 8394 3683 8428
TIME...MOT...LOC 0201Z 000DEG 18KT 3685 8412
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:51 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 5, 8:51 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 851 PM EDT Thu Jul 5 2018 .UPDATE... Issued at 851 PM EDT THU JUL 5 2018 Broken line of storms are currently aligned from Breathitt County down across Pulaski County. These storms have been pushing south along an outflow boundary. There remains a few beefier embedded cells containing some stronger wind gusts; however, as the boundary layer continues to cool and stabilize in the low levels, the threat of stronger wind gusts will be diminishing over the next hour or so. Will freshen up the POP trends through the overnight. Would expect a lull in activity given that multiple outflow boundaries have moved through most of the area and the surface cold front remains well to the north. Updates will be out shortly. && .SHORT TERM...(This evening through Friday night) Issued at 349 PM EDT THU JUL 5 2018 The afternoon surface analysis shows a cold front and surface high pressure slowly pushing southward into the Upper Midwest, with weaker surface high pressure placed in the Eastern US. The convection has slowly started increasing this afternoon amid an unstable and moist environment. The best POPs so far this afternoon have generally been around Lake Cumberland and across the Bluegrass. These will be primarily mesoscale dominated processes through the afternoon and evening and therefore kept POPs in the slight to chance range through the period. The aforementioned cold front will slowly progress southward toward the region late tonight into Friday. This along with slight height falls will be the focus for convection for Friday and did generally keep the better POPs along and south of I-64. This is the area that stands to see the best potential for instability to build ahead of the lifting associated with the boundary. This boundary will slide southward and bring much drier airmass to round out the period, with PWATs dropping below 1 inch through the afternoon and evening hours Friday. .LONG TERM...(Saturday through Thursday) Issued at 349 PM EDT THU JUL 5 2018 High pressure will build south for the weekend allowing for dry and cooler conditions to be seen. The upper level ridge may break down a bit by Sunday afternoon allowing for a few showers or storms to develop in the Cumberland plateau into central Kentucky. The 12z GFS is looking much more active next week, at least with regards to afternoon convection. Thus, at least low end pops will be introduced into each period from Sunday through Thursday. A frontal boundary may drop in and stall over the region by mid week, allowing for better chances of organized convection. While temperatures will rebound back into the mid to upper 80s by Sunday, they should generally remain around that level through next week. This will keep the heat from becoming an issue again next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 851 PM EDT THU JUL 5 2018 A broken line of storms aligned from KJKL to KLOZ to KSME will drop south over the next hour and gradually weaken. Most of these cells to look move just around the TAF sites, so will be including an hour or two period of VCTS. Some outflow, with wind gusts of 15 to 25 kts will move through these locations. Otherwise, expect a lull in the activity through the rest of the night, with some fog likely forming in areas that saw more significant rainfall today. Have included general MVFR at KSYM, since this site is already reporting haze. Some dips into IFR are possible; however, some additional cloud cover overnight may thwart more dense fog. A cold front will approach the area on Friday, with renewed chances of showers and thunderstorms. Winds will remain light and variable outside of thunderstorms through dawn, with a shift to the north at around 5 kts at some point on Friday as the front moves through the area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...DJ LONG TERM...KAS AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 3:51 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 351 PM EDT Thu Jul 5 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 351 PM EDT Thu Jul 5 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible though this evening. Some of the stronger storms could produce gusty winds and torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times Friday into early Friday evening and again from Saturday through Wednesday during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/KAS
In the hours before
Local storm report, Jul 5, 7:41 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 1 NW STANTON 37.85N 83.87W
07/05/2018 POWELL KY TRAINED SPOTTER
TREE DOWN ON MAPLE STREET. TIME ESTIMATED BY RADAR.
&&
CGALLocal storm report, Jul 5, 7:44 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG SSW STANTON 37.84N 83.86W
07/05/2018 POWELL KY BROADCAST MEDIA
TREES DOWN ON THE MOUNTAIN PARKWAY. TIME ESTIMATED BY
RADAR.
&&
CGALLocal storm report, Jul 5, 7:54 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG FRENCHBURG 37.95N 83.62W
07/05/2018 MENIFEE KY EMERGENCY MNGR
MULTIPLE TREES DOWN AND ROOF DAMAGE.
&&
CGALSpecial weather statement, Jul 5, 7:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT THU JUL 5 2018
KYZ108-112-060030-
Breathitt-Wolfe-
757 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND WOLFE
COUNTIES...
At 756 PM EDT, a strong thunderstorm was located over Campton, moving
southeast at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Campton, Simpson, Rosefork, Rogers, Lexie, Baptist, Pence,
Hollonville, Pine Ridge, Gilmore, Vancleve, Trent, Stillwater,
Vortex, Wilhurst, War Creek, Gosneyville, Mary, Landsaw and High
Falls.
LAT...LON 3772 8331 3755 8347 3761 8353 3764 8352
3765 8358 3774 8367 3782 8356 3783 8354
TIME...MOT...LOC 2356Z 310DEG 20KT 3773 8353
CGALSpecial weather statement, Jul 5, 8:41 PM EDT, 35 minutes before
Special Weather Statement National Weather Service JACKSON KY 841 PM EDT THU JUL 5 2018 KYZ068-079-080-060115- Rockcastle-Laurel-Pulaski- 841 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES... At 841 PM EDT, a strong thunderstorm was located over Billows, or 12 miles south of Mount Vernon, moving south at 15 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... London, Bernstadt, Mount Victory, Bloss, Luner, Wood Creek Lake, Bunch, Billows, Hazel Patch and Pongo. LAT...LON 3722 8443 3729 8422 3710 8409 3700 8441 TIME...MOT...LOC 0041Z 337DEG 11KT 3719 8430 CGAL
Local storm report, Jul 5, 9:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL LONDON 37.13N 84.08W
07/05/2018 E1.00 INCH LAUREL KY EMERGENCY MNGR
LARGE HAIL FROM QUARTER SIZE TO DIME SIZE REPORTED.
&&
CGALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:41 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| Jul 5, 9:43 PM EDT | Special Weather Statement | JKL | Morgan | 32 min |
| Jul 5, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 29 min |
| Jul 6, 1:46 PM EDT | Special Weather Statement | JKL | Owsley | 44 min |
| Jul 6, 2:03 PM EDT | Special Weather Statement | JKL | Wolfe | 57 min |
| Jul 6, 2:08 PM EDT | Special Weather Statement | JKL | Knott | 67 min |
| Jul 6, 2:21 PM EDT | Special Weather Statement | JKL | Breathitt | 54 min |
| Jul 6, 2:29 PM EDT | Areal Flood Advisory | JKL | Knott | 3 hr |
| Jul 6, 2:34 PM EDT | Special Weather Statement | JKL | Lee | 41 min |
| Jul 6, 2:52 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 38 min |
| Jul 6, 2:59 PM EDT | Special Weather Statement | JKL | Rowan | 46 min |
| Jul 6, 3:05 PM EDT | Special Weather Statement | JKL | Martin | 40 min |
| Jul 6, 3:10 PM EDT | Special Weather Statement | JKL | Breathitt | 35 min |
| Jul 6, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 21 min |
| Jul 6, 3:27 PM EDT | Special Weather Statement | JKL | Wolfe | 33 min |
| Jul 6, 3:38 PM EDT | Special Weather Statement | JKL | Clay | 37 min |
| Jul 6, 3:42 PM EDT | Special Weather Statement | JKL | Perry | 48 min |
| Jul 6, 3:46 PM EDT | Special Weather Statement | JKL | Lee | 29 min |
| Jul 6, 4:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel | 117 min |
| Jul 6, 4:23 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 2 hr |
| Jul 6, 4:27 PM EDT | Special Weather Statement | JKL | Jackson | 33 min |
| Jul 6, 5:25 PM EDT | Special Weather Statement | JKL | Pulaski | 35 min |
| Jul 6, 5:59 PM EDT | Special Weather Statement | JKL | Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.